Snorting Benadryl | Can I Snort Benadryl?

Medically Reviewed by Johnelle Smith, M.D on February 12, 2021

Benadryl is a popular over-the-counter allergy medicine. When abused through methods like crushing and snorting pills in high doses, Benadryl can cause life-threatening effects like brain damage, seizures, and death.

Medically Reviewed by
Johnelle Smith, M.D on February 12, 2021
Snorting Benadryl (Insufflation)

Benadryl is one of the most common and popularly used brand-name, over-the-counter antihistamine medications.

It has the H1 receptor agonist, diphenhydramine, as the active ingredient. This medication prevents allergens from negatively impacting the body.

Because of the wide range of allergens and conditions that Benadryl can treat, it can be found in almost every household.

It is used to ward off symptoms ranging from mild allergic irritation like sneezing and itchy eyes to anaphylactic shock and death.

In addition to treating allergic reactions, diphenhydramine has on-labels uses in treating insomnia, cough, Parkinsonism, and motion sickness.

However, because it is so common, Benadryl is frequently abused as a sleep aid, or recreationally to give people a feeling of relaxation. When taken in excess, Benadryl can be deadly.

Why People Snort Benadryl And The Benadryl Challenge

Benadryl’s general side effects of light sedation may, to some people, mimic the effects of low doses of muscle relaxants, alcohol, benzodiazepines, or opioids.

It is commonly used “off-label” as a sleep aid but is not commonly ingested intranasally. Most OTC medications containing diphenhydramine are only intended for oral consumption.

People that choose to snort Benadryl or other diphenhydramine- based medications do so in an effort to get hallucinogenic or euphoric feelings.

A person’s ability to achieve these effects depends largely on dosage. Negative side effects may offset any desired feelings of well-being that may result from a larger dosage.

The basis for many high school-aged teenagers to abuse Benadryl comes from a trend on the social media app, TikTok. This “challenge” encourages people to ingest large quantities of Benadryl to achieve hallucinogenic effects.

Some teens have chosen to snort crushed up diphenhydramine-based pills to get a more intense rush of effects.

This method has not proven to provide an increase in desired effects but may cause negative side effects and physical effects associated with snorting drugs.

Side Effects Of Snorting Benadryl

Benadryl has a long list of potential adverse effects with normal use including tachycardia, hypotension, and convulsions.

When a person takes too much Benadryl or crushes and snorts it, there can be both immediate and long-lasting effects.

Other effects of snorting drugs can include:

  • upper respiratory infection
  • throat and nasal damage
  • hoarse voice
  • damage to the mucous membrane
  • pulmonary embolism
  • loss of smell

Increased Risk Of Overdose

People that abuse Benadryl by ingesting large amounts of the drug are at an increased risk of overdose.

Serious overdose effects require immediate medical attention — especially in cases where seizures and respiratory distress are present. Brain damage can result from an untreated overdose.

Ingesting more than 500 mg of the drug can lead to delirium and hallucinations.

Signs of a Benadryl overdose can include:

  • nausea/vomiting
  • ringing ears
  • blurred vision
  • low blood pressure
  • rapid heart rate
  • extreme dry eyes
  • enlarged pupils
  • mood swings
  • agitation
  • depression
  • restlessness
  • nervousness/paranoia
  • confusion
  • loss of consciousness
  • tremors
  • loss of motor skills

Benadryl Addiction Impact On Mental Health

Regular use and addiction to Benadryl can lead to mental health symptoms that may carry into the long-term.

These effects may result from both the continued presence of the drug in the body and from the psychological impact of being without the substance.

Effects can include:

  • difficulty concentrating
  • anxiety
  • mood swings
  • confusion
  • memory loss
  • depression
  • nightmares
  • impatience

Treatment For Benadryl Addiction

Recreational or experimental drug use with OTC medications like Benadryl can lead to addiction and overdose.

If you or a loved one has been misusing OTC medications or prescription medications to get high, then it could be a sign of a substance use disorder.

Talk to one of our treatment specialists today to learn more about the range of inpatient and outpatient substance treatment options available.

We want to help you and your loved ones stay safe and avoid the dangers of drug dependence and overdose.

Call today to get started. We’re ready to help.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
For 24/7 Treatment Help Call:
(844) 616-3400